Hail, Houston
- When
- August 2, 2:27 AM CST
- Where
- Houston County, 4.56 mi NE of Eitzen
- Measured
- 0.75 in hail
- Reported by
- County Official
- Coordinates
- 43.551, -91.412
A line of thunderstorms along a cold front produced damaging winds and hail across parts of southeast Minnesota in the early morning hours of August 2nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A line of thunderstorms along a cold front produced damaging winds and hail across parts of southeast Minnesota in the early morning hours of August 2nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 1, 10:15 PM CST, 4 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 1115 PM CDT WED AUG 1 2012 .SHORT TERM...TONIGHT 615 PM CDT WED AUG 1 2012 WATCHING EVOLUTION OF THUNDERSTORMS ASSOCIATED WITH ELEVATED INSTABILITY AND SFC FRONT/ELEVATED FRONTOGENETIC FORCING ACROSS SOUTHWEST MN. THIS WEST-EAST RUNNING BOUNDARY WILL HOVER ACROSS SOUTHEAST MN-WESTERN WI OVERNIGHT...STAYING A FOCUS FOR SHOWER/STORM DEVELOPMENT. MAIN CONCERN THOUGH IS THE SEVERE POTENTIAL THIS EVENING. STRONG INSTABILITY WITH MLCAPES NEAR 4K J/KG OVER SOUTHERN MN PER RAP ANALYSIS AT 22Z. SHEAR ISN/T TOO IMPRESSIVE...BUT ABOUT 20-25 KTS EFFECTIVE SHEAR. THE INSTABILITY WOULD SUPPORT STRONG UPDRAFTS AND A LARGE HAIL THREAT. PERHAPS MORE SIGNIFICANTLY IS THE DEEP DRY SUB CLOUD LAYER. BUFKIT SOUNDINGS CONTINUE TO INDICATE THIS...WITH DCAPES OVER 1500 J/KG PROGGED FOR THE FORECAST AREA THIS EVENING. THIS ENHANCES THE DAMAGING WIND THREAT. ANY STRONG STORM WOULD BE CAPABLE OF PRODUCING 40 MPH GUSTS...OBVIOUSLY MORE WITH A SEVERE STORM. SEVERE THUNDERSTORM WATCH BUTTING UP AGAINST THE WESTERN FORECAST AREA...AND IF STORMS CONTINUE TO EVOLVE...WOULD EXPECT ANOTHER WATCH FOR SOUTHEAST MN INTO WESTERN WISCONSIN BY MID EVENING. .LONG TERM...SUNDAY THROUGH WEDNESDAY 309 PM CDT WED AUG 1 2012 MEDIUM RANGE MODEL RUNS OF 01.00Z IN RATHER GOOD AGREEMENT WITH THE TROUGH MOVING EAST OF THE REGION AND WEAK SHORTWAVE RIDGING BUILDING INTO THE UPPER MIDWEST. MODELS STAY IN PRETTY GOOD AGREEMENT MON-WED AS THE SHORTWAVE RIDGING QUICKLY MOVES EAST OF THE AREA MON AND THE NEXT AND THE NEXT STRONGER TROUGH MOVES ACROSS SOUTHERN CAN/NORTHERN CONUS...INTO THE UPPER MIDWEST TUE/WED. SOME DIFFERENCE OF TIMING/ STRENGTH DETAILS OF SHORTWAVES IN THE FLOW BY TUE/WED BUT THIS TO BE EXPECTED. BETWEEN MODEL CONSISTENCY GOOD BUT RUN-TO-RUN CONSISTENCY LESS THAN DESIRABLE...ESPECIALLY BY TUE/WED. LONG-TERM FCST CONFIDENCE GOOD SUN THEN AVERAGE MON-WED UNTIL THE DETAIL CONSENSUS IMPROVES. WITH THE TROUGH/LOW EXITING EAST...DRIER/COOLER CAN HIGH PRESSURE SETTLES ACROSS THE REGION FOR SUN/MON. TEMPS LOOKING TO BE BELOW NORMAL SUN...THEN ALREADY MODERATE ON MON AS THE CENTER OF THE HIGH MOVES EAST AND SOUTHERLY FLOW RETURNS. MID LEVEL TROUGH MOVING EAST ALONG THE US/CAN BORDER TUE/WED DRAGS A SFC TROUGH/FRONT INTO/ ACROSS THE AREA TUE. AGAIN TIMING/DETAIL DIFFERENCES ON MOISTURE/ INSTABILITY AND FORCING/LIFT BY TUE. BOUNDARY LOOKS TO STALL IN THE REGION WED WITH STRENGTHENING LOW PRESSURE IN THE CENTRAL/NORTHERN PLAINS AS MORE SHORTWAVE ENERGY COMES THRU THE ROCKIES OR DROPS INTO THE NORTHERN PLAINS. SMALL SHRA/TSRA CHANCES TUE/WED LOOK REASONABLE AT THIS POINT. WITH CONTINUED SOUTHERLY/INCREASING MOISTURE...TEMPS CLIMB BACK TO ABOVE NORMAL FOR TUE/WED. MODEL CONSENSUS DATA SET IN FCST GRIDS FOR DAYS 4-7 HAVE THIS WELL TRENDED. && .AVIATION... 1115 PM CDT WED AUG 1 2012 A WEST-EAST RUNNING FRONTAL BOUNDARY WILL CONTINUE TO SERVE AS THE FOCUS FOR SHRA/TS DEVELOPMENT OVERNIGHT...PERSISTING INTO THU MORNING. THERE IS STILL A SMALL THREAT FOR STRONG TO DAMAGING WIND GUSTS IN THE VICINITY OF ANY STORM THROUGH ABOUT 2 AM...BUT MOSTLY THIS POTENTIAL HAS LESSENED AS THE NEAR SFC STABILITY HAS INCREASED. DO EXPECT PERIODS OF SHRA/TS OVERNIGHT. THE SEVERAL HOURS OF RAIN COULD RESULT IN THE LOWERING OF CLOUD BASES...BUT WILL KEEP TAFS VFR FOR NOW. EXPECT THE RAIN TO EXIT EAST BY THE AFTERNOON. SHOULD BREAK OUT OF BKN MID LEVEL CIGS BY MID/LATE AFTERNOON. FOR WINDS... DIRECTION COULD BE HIGHLY VARIABLE AND RELATIVELY LIGHT AS THE FRONT LAYS ACROSS KRST/KLSE. THIS MAKES PINNING DOWN A PREVAILING DIRECTION A BIT DIFFICULT UNTIL THE FRONT SAGS SOUTH LATER THU AFTERNOON. && .ARX WATCHES/WARNINGS/ADVISORIES... 309 PM CDT WED AUG 1 2012 WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...RIECK LONG TERM....RRS AVIATION.....RIECK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1125 PM CDT WED AUG 1 2012 MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-021000- ADAMS-BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE- MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA- 1125 PM CDT WED AUG 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MINNESOTA...AND WESTERN INTO NORTH CENTRAL WISCONSIN. .DAY ONE...OVERNIGHT PERIODS OF THUNDERSTORMS CAN BE EXPECTED. WIND GUSTS UP TO 40 MPH AND PEA SIZED HAIL WILL ACCOMPANY THE STRONGER STORMS. ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT INTO SATURDAY NIGHT AS A COLD FRONT MOVES ACROSS THE REGION. AT THIS TIME...THERE IS THE POTENTIAL FOR SEVERE STORMS. HOWEVER...UNCERTAINTY IN THE TIMING OF THE FRONTAL PASSAGE LIMITS DETAILS TO THE SEVERE WEATHER THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED OVERNIGHT...BUT POSSIBLY FRIDAY NIGHT INTO SATURDAY NIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. IAZ008>011-018-019-029-030-WIZ054-055-061-021000- ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD- MITCHELL-RICHLAND-WINNESHIEK- 1125 PM CDT WED AUG 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST IOWA AND EXTREME SOUTHWEST WISCONSIN. .DAY ONE...OVERNIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT INTO SATURDAY NIGHT AS A COLD FRONT MOVES ACROSS THE REGION. AT THIS TIME...THERE IS THE POTENTIAL FOR SEVERE STORMS. HOWEVER...UNCERTAINTY IN THE TIMING OF THE FRONTAL PASSAGE LIMITS DETAILS TO THE SEVERE WEATHER THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED OVERNIGHT...BUT COULD BE NEEDED FRIDAY NIGHT INTO SATURDAY NIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. RIECK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1130 PM CDT WED AUG 1 2012 WIZ017-029-034-020600- CLARK-JACKSON-TAYLOR- 1130 PM CDT WED AUG 1 2012 ...STRONG WIND GUSTS WITH SOME THUNDERSTORMS LATE TONIGHT... SCATTERED THUNDERSTORMS WILL TRACK EAST ACROSS THE AREA THROUGH 1 AM. THE STRONGER STORMS WILL BE CAPABLE OF WIND GUSTS UP TO 40 MPH... ALONG WITH PEA SIZED HAIL. BRIEF...HEAVY DOWNPOURS WILL ALSO ACCOMPANY THE STORMS...WITH 1/4 TO 1/2 INCH RAIN TOTALS EXPECTED. RIECK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1255 AM CDT THU AUG 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1244 AM HAIL 1 NE VEEFKIND 44.71N 90.37W
08/02/2012 M1.00 INCH CLARK WI TRAINED SPOTTER
&&
ZTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
117 AM CDT THU AUG 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM TSTM WND GST HATFIELD 44.42N 90.73W
08/02/2012 E55 MPH JACKSON WI NWS EMPLOYEE
OFF DUTY NWS EMPLOYEE AT EAST LAKE ARBUTUS CAMPGROUND
ESTIMATED WINDS BETWEEN 50 AND 55 MPH
&&
ZTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 131 AM CDT THU AUG 2 2012 WIZ017-020700- TAYLOR- 131 AM CDT THU AUG 2 2012 AT 128 AM...DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM OVER WOOD LAKE...MOVING EAST AT 45 MPH. WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND HEAVY RAIN MAY ACCOMPANY THIS STRONG THUNDERSTORM. THESE WIND GUSTS COULD BLOW AROUND OUTDOOR FURNITURE AND OTHER LIGHT OBJECTS. SMALL BRANCHES MAY ALSO FALL. SEEK SAFE SHELTER INSIDE A BUILDING. HALBACH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
247 AM CDT THU AUG 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 AM TSTM WND DMG CASTLE MOUND 44.28N 90.83W
08/02/2012 JACKSON WI 911 CALL CENTER
A COUPLE OF TREES DOWN ALONG HWY 12 SOUTHEAST OF BLACK
RIVER FALLS NEAR CASTLE MOUND. TIME ESTIMATED BY RADAR.
&&
HALBACHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 255 AM CDT THU AUG 2 2012 MNZ095-096-020830- FILLMORE-HOUSTON- 255 AM CDT THU AUG 2 2012 AT 253 AM...DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM OVER RICEFORD...MOVING EAST AT 25 MPH. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL MAY ACCOMPANY THIS STRONG THUNDERSTORM. THE STRONG THUNDERSTORM WILL BE NEAR... SPRING GROVE...BLACK HAMMER AROUND 300 AM... WILLINGTON GROVE...WILMINGTON AROUND 310 AM... DUN ROMIN PARK CAMPGROUND...CALEDONIA AROUND 320 AM... BE ALERT FOR STORMS THAT MAY PRODUCE LARGE HAIL. MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED. HALBACH
The La Crosse radar (KARX), 35 km away, was scanning. The volume nearest the first event began at 08:27 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Several four to five foot long tree branches were blown down south of Reno.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400486, 400487.